I’m 66, my neurologist has recently diagnosed me with early stage PD (with a mild suspicion of MSA-P) and I recently started taking Sinemet and Melatonin the latter to help with getting to sleep. Otherwise I’m just taking supplements like vitamin D3 and magnesium glycinate as I have done for years.
Since medicating I’m feeling unusually anxious and have mood dips every few days. I feel apathy, tiredness and more than (the usual January) bleakness. I’ve also noticed some memory/cognitive fog that is on and off. Find myself waiting for the fog to clear before I go the shops etc.
My question to others is whether this is in their experience a side effect of the meds or their combination?
Other more obvious listed side effects like nausea and being a bit twitchy from the levadopa are manageable and getting easier - but I am usually not a person who looks on the bleak side of things. Does this medication/change in brain chemistry cause changes of outlook/personality?
I’m trying to work out if these are perhaps additional, worsening PD symptoms to be aware of? Could it be an early sign of Parkinson’s dementia?
Thanks for reading,
Yes, anxiety and depression are one of the hallmarks of PD.
As are apathy at times and tiredness.
I am not sure if your meds are contributing to this or not.
I specifically am not taking any anti depressants right now as I realize these feelings of depression are as a result of the PD, however I am sure in time I will have to, although I am trying to hold off as long as possible.
What I have found is exercise really does help alleviate the symptoms.
It gets your Endomorphins up and running.
Yes unfortunately this despicable disease can lead to dementia in about 30% of people. But again trying to keep your brain as agile as possible, reading, playing any sort of mental games, bridge, Chess etc.
I’m sure also playing a lot of the internet games can also help.
I hope that helps a bit.
Thanks lots for your reply. It’s very reassuring - and not at the same time! I think this condition is going to be a challenge every step of the way. I have no sense of how much ‘able’ existence I have left (physically or mentally) so I’m very keen to try and tackle any signs of depression/low mood. I think our mood and our emotions are deeply linked to the conditions we have.
Maybe I’m really fortunate but I have no experience of antidepressants - are they effective? Do you miss taking them?
I’m trying to do as much as I can - I walk everywhere (no car) - usually miles every day and I’m starting a Pilates group next week. The Xbox hums regularly too.
I’m sure that you are right that endorphins are what I need.
all the best
Good evening J0nath0me … I am also on Sinemet & have been for about 6 weeks.
I started at 1 a day for a week, then 1 twice a day for a week, then 1 three times a day for a week & then 2 pills three times a day for ever … You don’t say how many pills a day you are on. I’m sure it makes a difference.
I play indoor bowls between 4 & 6 times a week. There are 8 of us in a
game / session so I only bowl 1/8th of the time. 7/8th’s of the time I am sitting down. Most of the participants are in their 70’s, 80’s or 90’s. It is not energetic.
Before I started my full dose of Sinemet I was struggling a bit during most of the games & once ended up in hospital. Since I started taking 6 pills a day I have had no problems & could have carried on playing after I had finished. Bowls games last 2 hours & we break for tea / coffee half way through.
On the downside I have a long, very real, very vivid dream every night. Only one dream I would describe as unpleasant. The colours in my dream are amazingly vibrant. I also sleep deeply & a few times have not heard my alarm clock go off.
My problems are walking & freezing to the extent that I struggle to move. I also get a headache when I walk, the headache stops when I stop walking.
I feel quite happy at the moment, mainly because I do enough to entertain myself each day. If I did not play bowls life would not be worth living.
I couldn’t agree with this more. I’ve always fixed by issues by going out for a walk, going jogging or just keeping active.
Good morning Tonythekid123 & CliveV … Are we saying that a symptom of Parkinson’s is depression or are we depressed because we have Parkinson’s, much as we would be depressed if we had Cancer or any other worrying health issue?
Are you saying that a person might go & see their GP with depression & the GP might wonder whether that person was suffering from Parkinson’s because they are depressed?
I think a lot depends on the Parkinson’s symptoms we have. I am told by my Neurologist that I have a “tremor” in both hands. But I cannot see this with my eyesight. I cannot carry a plate of food or coffee & food does fall off my fork sometimes when I’m eating. But I consider this very mild & hardly worth commenting on. I think if I had bad shakes that would get to me.
I am sad that I cannot go for a walk or play active sports.
Now if I had a choice of being able to walk & have the shakes or can’t walk with no shakes which would I choose?
But I don’t get to choose …
I’m so sorry you are feeling so lousy, whatever the cause. I’m fortunately not on medication so couldn’t say if it has that effect without just Googling. I am however on antidepressants and have been for years. They have been very effective but recently seemed to fail in that I had almost exactly the same feelings as you have described. In my case there were lots of potential suspects for this change and all are being tackled at once with good results. My suggestion would be, in addition to the plentiful exercise you are already doing, discussing your feelings with your GP, neurologist, nurse whoever. The addition of antidepressants might well be helpful for you. Equally you might be able to identify underlying problems contributing to your mood state that could be separate from, or additional to, your PD. Talking things through with others could bring something to light.
I do hope you find a way to feel better soon. If things ever look too bleak please do find help. It can feel so bad that you don’t believe there can possibly be an answer. Under such circumstances I would suggest that there is no harm in asking for help. What can you lose by doing it?
Wishing you the very best, Tx
Yes, one of the symptoms of PD is depression.
I have no doubt that there are any number of diseases that have the same symptoms.
I’m not quite sure if you are joking when you say " if a person goes to see doctor because they are depressed the dr might wonder if they have PD" .
People get depressed for a myriad reasons, as you know, and PD is just one of the plethora.
No dr would assume for an instant that a person has PD, or MS or Cancer or… because they are depressed.
Evening CliveV … I was fairly serious. How can you diagnose depression? Does the person simply say they are depressed. Surely the diagnosis of Parkinson’s is chicken & egg. We get diagnosed & are not happy about it. Simple.
Personally I have good days & I feel happy enough & incredibly p’d off when I have a bad day.
Hello again Sunspots,
And thanks for taking the time to think about this with me. I guess we can feel low/anxious for of a whole lot of reasons. Including chemical deficiencies in the brain. I’m reluctant to take antidepressants though - feels like that could be a cul de sac for me. I’ve had talking therapy in the past so I’m no stranger to that. It was helpful to hear and see myself through the mediation of a skilled (and expensive) guide, but I didn’t feel armed with practical things I could do to manage anxiety and apathy.
I’ve had a very busy and full life and these low points were once a stranger to me. So I suspect that I’m just coming to terms with the neurodegenerative process that’s going on.
It’s both reassuring and not to hear from others that PD can have an effect on mood/emotions.
I’m feeling that a discussion on here is helping a lot.
There are actually very specific markers for a state of depression.
I have studied 3 years of psychology in my degree, and have consulted for organizations like Suicides Anonymous and Life Line.
That being said, I certainly do not have the knowledge or expertise of a psychologist/ clinical psychologist.
Initially it is difficult in the first interview, to find out if it actually is clinical depression or simply a “short term feeling terrible”.
Once the psychologist has made a determination and feels that after a number of sessions they cannot help them further and the person involved actually needs medication, they will refer them to a psychiatrist.
The psychiatrist unlike a psychologist, has a medical degree and has specialized and can prescribe relevant medication.
In my case, when someone phones in to the life line, they are, as you can imagine depressed, and as such I knew how to try and handle the situation.
What I found in the vast majority of the cases is that they are just looking for someone to talk to, someone who will actually listen to them, and this was simply a “please help me”.
I found that the most calls come in over Christmas/New Year and Easter, when people feel alone specifically then.
When it gets to more than that, I do try to refer them to an available psychologist however what It makes it more difficult because they normally will not give you their names.
I hope that explains if only just a tad.
I just wondered whether your PD symptoms at diagnosis have got better since taking the Sinemet.
On balance I’d say yes the drugs are really effective at preventing tremor, making balance and walking feel more controlled. My gut is also becoming more operational!
So it’s very heartening, despite understanding the temporariness of the effect.